Michigan, 2008

Blizzard and Winter Storm in Michigan, March 31, 2008

March 31, 2008 · NWS MQT · 15 events in 15 counties and zones

A low pressure system originating over the Plains deepened as it moved into the Western Great Lakes on the 31st. Snow mixed with rain and sleet over east and south central counties of Upper Michigan on the afternoon of the 31st and then fell heavy at times through the evening of the 31st and the morning of April 1st.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system originating over the Plains deepened as it moved into the Western Great Lakes on the 31st. Snow mixed with rain and sleet over east and south central counties of Upper Michigan on the afternoon of the 31st and then fell heavy at times through the evening of the 31st and the morning of April 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 31, 12:42 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Mar 31, 12:42 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
142 PM EDT MON MAR 31 2008

UPDATED UPDATE...AVIATION AND WWA SECTIONS FOR BLIZZARD WARNING AND
18Z TAF ISSUANCE.

.UPDATE...
AFTER LOOKING AT THE 12Z CYCLE...WENT AHEAD AND UPGRADED MARQUETTE
AND ALGER COUNTIES TO BLIZZARD WARNINGS...WHERE A PERIOD OF STRONG
NORTH WINDS (GUSTS TO 35-40KT) WILL COMBINE WITH LAKE ENHANCEMENT
AND UPSLOPE. AGAIN...THIS PERIOD LOOKS THE BEST BETWEEN 10-15Z TUE.

UPDATE AS OF 1041 AM EDT...

GOING FORECAST APPEARS TO BE IN GOOD SHAPE. REGIONAL RADAR LOOP...
SFC OBS AND IR SATELLITE IMAGERY DEPICTS A LARGE AREA OF PCPN
COVERING ERN SD...SRN MN...NRN IA AND NOW ENTERING FAR WRN WI.
WITHIN THE PCPN...THE RAIN/SNOW LINE CURRENTLY APPEARS TO BE LOCATED
FROM SIOUX CITY IA TO NEAR OWATTANA MN. IN THE SNOW AREA...SOME
LOCATIONS HAVE BEEN EXPERIENCING RATES OF ONE INCH PER HOUR (EXAMPLE
SIOUX FALLS SD). PCPN IS BEING DRIVEN BY A FEW DIFFERENT MECHANISMS.
THE FIRST IS A GENERAL 100KT UPPER LEVEL JET STREAK WHICH EXTENDS
FROM CENTRAL MN INTO NE ONTARIO...PLACING SRN MN AND NRN IA IN THE
RIGHT ENTRANCE REGION. THE SECOND IS A SHRTWV OVER SOUTH CENTRAL
NEBRASKA...WHICH IS PRODUCING DPVA DOWNSTREAM OVER ERN NEBRASKA INTO
NRN IA. THE THIRD FEATURE IS STRONG 700-600MB FRONTOGENESIS PER RUC
ANALYSIS AND 12Z RAOBS... CURRENTLY SITUATED IN NW IA. LIKE
YESTERDAY...MODELS ARE STILL IN DISAGREEMENT ON THE TRACK OF THIS
HEAVY PCPN. SIMPLE LINEAR EXTRAPOLATION WOULD BRING IT ACROSS THE
SOUTH CENTRAL U.P....WHICH IS IN GOOD AGREEMENT WITH THE 06Z/12Z
NAM...LOCAL WRF-ARW RUN AND THE 06Z GFS. THE 12Z RUC IS A BIT
NORTHWEST...CROSSING IRON AND ERN GOGEBIC...BUT IT MAYBE ONTO
SOMETHING AS PCPN IS INTENSIFYING FROM THE MPX AREA UP TOWARDS DLH.
THEREFORE ADJUSTED THE FORECAST FOR SLIGHTLY HIGHER QPF AMOUNTS BOTH
IN THE FAR WEST AND SOUTH CENTRAL BETWEEN 18-00Z TODAY. CONCERN
STILL REMAINS REGARDING P-TYPE ACROSS MENOMINEE COUNTY AS SOUNDINGS
FROM THE VARIOUS MODELS AT MNM COULD RESULT IN RAIN...SLEET OR
POSSIBLY SNOW...WHILE TRANSITIONING TO ALL SNOW AS YOU MOVE FARTHER
NORTH TOWARDS US-2. ONE ITEM OF NOTE IS THAT AS THE PCPN MOVES
NORTHEAST...MODELS DEPICT BOTH THE UPPER LEVEL JET AND 700-600MB
FRONTOGENESIS INCREASING. IF THIS IS TRUE...WHICH SEEMS VERY
PLAUSIBLE...PCPN MAY COME DOWN AT VERY HEAVY RATES. SNOWFALL AMOUNTS
OF 1-2 INCHES PER HOUR OF THE WET VARIETY (SNOWFALL RATIOS OF 5-10
TO 1) SEEMS LIKELY. THIS WILL BE STRESSED IN THE 11 AM WSW UPDATE.

NEXT ITEM OF CONCERN WHICH IS LATER ON IN THE FORECAST IS POTENTIAL
FOR BLIZZARD CONDITIONS IN THE NORTH CENTRAL U.P.. NEW 12Z NAM IS
ABOUT 3 MB DEEPER THAN THE 06Z RUN WITH THE LOW OVER NRN LAKE HURON
AT 12Z TUE...NOW FORECAST AT 992MB. THE 06Z RUN ALREADY INDICATED A
POTENTIAL FOR 40 KT GUSTS AT 12Z TUE OVER THE NORTH CENTRAL U.P.
USING THE MOMENTUM TRANSFER METHOD...AND THIS 12Z RUN NOW INDICATES
55 KT AT 900MB IN THE MIXED LAYER...SUGGESTING 40-45 KT GUSTS. WILL
WAIT FOR THE 12Z GFS AND REGIONAL CANADIAN BEFORE DECIDING TO
UPGRADE MARQUETTE...ALGER AND POSSIBLY BARAGA TO BLIZZARD WARNINGS.
06Z GFS WAS ALSO FAIRLY STRONG WITH THE WINDS. LOOKS LIKE RIGHT NOW
THE BEST PERIOD OF POTENTIAL BLIZZARD CONDITIONS IS BETWEEN 10-15Z
TUE.

&&

.SYNOPSIS (412 AM EDT)...
RECENT WV IMAGERY AND UA PLOTS SHOWING TROUGH OVER THE WRN US...A
RIDGE OVER THE ERN US...AND AN NORTHERLY MOVING UPPER LOW OVER
SOUTHERN HUDSON BAY. WV IMAGERY SHOWING SHORTWAVE MOVING OUT OF
THE CNTRL ROCKIES...WITH UPPER TROUGH AXIS OVER ERN WA/OR. AT THE
SFC...HIGH PRESSURE CURRENTLY OVER THE NE US UNDER THE RIDGE
AXIS...WHILE SFC LOW IS DEEPENING OVER CO/NM AS IT INTERACTS WITH
THE UPPER WAVE. FARTHER N...1004MB SFC LOW MOVING INTO HUDSON
BAY...AS A WEAK TROUGH STRETCHES SOUTH ACROSS ONTARIO AND INTO
UPPER MI. THIS TROUGH IS PRODUCING A FEW RADAR ECHOS ACROSS THE
WRN AND ERN HALVES OF UPPER MI. HAVENT SEEN TOO MANY SFC OBS
INDICATING PCPN THUS FAR...AS 01Z MQT AND RHI TAMDAR SOUNDINGS
SHOW VERY DRY AIR BELOW H700.

&&

.DISCUSSION (412 AM EDT)...

MAIN CONCERN FOR THE FORCAST IS THE APPROACHING SYSTEM FOR THIS
AFTERNOON THROUGH TUESDAY MORN.

OVERALL...NAM/GFS/ECMWF ALL LOOK TO BE IN FAIRLY GOOD AGREEMENT
WITH THE SYSTEM. SFC LOW OVER THE CO/NM WILL CONTINUE TO BE
ENHANCED BY SHORTWAVE CURRENTLY MOVING THROUGH THE CNTRL ROCKIES
AND THE LEFT FRONT REGION OF AN UPPER JET STREAK OVER THE SW US.
AS THE JET STREAK AND SHORTWAVE SLIDE NE...THE SFC LOW IS EXPECTED
TO CONTINUE TO MOVE OUT OF KS/OK AT 12Z AND TO THE NE INTO ERN IA
BY 00Z TUESDAY AND THEN E.C. LOWER MI BY 12Z TUESDAY. MODELS SHOW
THE LOW INTENSIFYING BETWEEN 00-12Z TUESDAY...AS LOW MOVES UNDER
RIGHT REAR OF NORTHERN JET...WHICH WILL PROVIDE ADDITIONAL UPPER
DIVERGENCE. INITIAL SHORTWAVE MOVES NE ACROSS THE CWA MON
AFTN...WITH PCPN STARTING DURING THE LATE MORNING NEAR THE WI
BORDER AND THEN SPREADING NE DURING THE AFTN. SECOND WAVE AND
UPPER TROUGH WILL THEN MOVE THROUGH DURING THE OVERNIGHT HOURS MON
AND INTO TUES MORN.

STRONG SW WINDS BETWEEN H925-850 WILL BRING PLENTY OF MOISTURE
NORTH FROM THE OPEN GULF...WITH H1000-700 MIXING RATIOS EXCEEDING
3 AND PW/S OVER A HALF INCH...WHICH IS NEARLY 200 PERCENT OF
NORMAL...ACROSS THE ERN HALF OF THE CWA. THIS WILL PROVIDE PLENTY
OF MOISTURE TO WORK WITH AS THE SYSTEM MOVES THROUGH. FORCING
APPEARS PLENTIFUL AS SYSTEM TRACKS THROUGH THE AREA...WITH THE
STRONGEST FORCING ACROSS THE E/SE HALF OF THE CWA. STRONG WAA AND
ISENTROPIC ASCENT SHOWN ON ALL OF THE MODELS IN THE LOWER
LEVELS...WITH DECENT DIVQ BETWEEN H500-300...BETWEEN 00-09/12Z
TUES. GFS/NAM INDICATING SOME DRIER AIR NOSING NE ACROSS THE
EASTERN HALF OF THE CWA BETWEEN H700-500 DURING THE LATE OVERNIGHT
AND EARLY MORNING...WHICH WILL DIMINISH THE STRONGER PCPN IN THE
SOUTH CENTRAL UP AS DEEP MOISTURE DIMINISHES AND SNOW GROWTH AREA
DRIES OUT. APPEARS TO BE TWO AREAS OF FRONTOGENTIC FORCING...ONE
ALONG AREA OF STRONGEST FORCING OVER THE ERN HALF OF THE CWA AND A
SECOND FARTHER NW ALONG THE FAR WRN PART OF THE UP. THIS SECOND
AREA OF FRONTOGENTIC FORCING WILL ENHANCE THE PCPN AMOUNTS AWAY
FROM THE SYNOPTIC FORCING OF THE SYSTEM OVER GOGEBIC AND ONTONAGON
COUNTIES. DO HAVE SOME CONCERN ON THE PCPN AMOUNTS IN THE IRON
COUNTY AREA...AS THE AREA LOOKS TO BE BETWEEN THE STRONGEST
FORCING FROM THE SYSTEM AND LAKE ENHANCEMENT...BUT AT THIS TIME
WILL LEAVE THE FORECAST AS IS.

H700 LOW LOOKS TO TRACK RIGHT ACROSS UPPER MI...WITH STRONG
THERMAL GRADIENT FROM SW TO NE ACROSS CENTRAL UPPER MI...WHILE
H850 LOW AND THERMAL GRADIENT SLIDE NE ACROSS KMNM AND NORTHERN LK
MI. H850 TEMPS REACH 10C ALONG NW LOWER MI BY 00Z TUESDAY WHILE
THE -6C ISOTHERM STRETCHES FROM KMQT TO KEGV. THE LOCATION OF THE
0C ISOTHERMS ALOFT DOES BRING SOME CONCERN WITH THE PCPN TYPE IN
THE KMNM AREA AND RIGHT ALONG THE LAKE MI SHORELINE MONDAY EVENING
AND EARLY OVERNIGHT...BEFORE COLDER AIR WRAPS AROUND THE EXITING
LOW AND TRANSITIONS PCPN TO ALL SNOW. BUFKIT SOUNDINGS SHOW A
MIXED BAG OF PCPN IN THE MNM AREA...AS PCPN LOOKS TO BE MAINLY
SNOW INITIALLY...THEN TRANSITIONING TO A SLEET/RAIN SOUNDING
DURING THE LATE AFTN AND EVENING AS WARM AIR BETWEEN H700-800
SHOULD BE ENOUGH TO MELT ANY SNOW. DRY AIR ABOVE H700 ALSO MOVES
IN AT THIS TIME...SO EXPECT THE ICE CRYSTALS TO BE VERY
LIMITED...IF EVEN PRESENT. AS COLD AIR WRAPS BACK IN DURING THE
OVERNIGHT HOURS...EXPECT PCPN TO CHANGE BACK TO SNOW. HAVE
ADJUSTED SNOW AMOUNTS IN THIS AREA...DUE TO A QUICK COUPLE INCHES
OF SNOW INITIALLY BEFORE CHANGING OVER TO A SLEET/RAIN IN THE
EVENING.

WINDS LOOK TO GET PRETTY GUSTY BETWEEN 06-18Z TUES...AS LOW
PUSHES TO THE NORTHEAST AND INTO CANADA. H925-850 WINDS LOOK TO BE
IN THE 35-45KT RANGE...WHICH SHOULD BRING SOME GUSTS TO 35 TO
40KTS ALONG LK SUPERIOR IN MARQUETTE...ALGER...AND LUCE COUNTIES.
THESE STRONG WINDS GUSTS WILL BRING BLOWING AND DRIFTING
SNOW...EVEN WITH THE SNOW INITIALLY BEING HEAVY AND WET. WITH THE
STRONGEST WINDS COMING DURING THE TIME PERIOD WHERE THERE IS THE
BEST SNOW GROWTH AND STRONG LK ENHANCEMENT...BELIEVE THERE WILL BE
SOME LOCATIONS RECEIVING WHITEOUT CONDITIONS...ESPECIALLY ALONG
THE LK SHORE OF THE PREVIOUSLY MENTIONED COUNTIES. DONT HAVE
ENOUGH CONFIDENCE ON STRENGTH OF WINDS AND REDUCED VISBYS AT THIS
TIME...BUT WILL PASS ALONG TO DAY SHIFT OF POSSIBILITY OF BLIZZARD
CONDITIONS.

THE FINAL FEATURES TO HAVE AN EFFECT ON THE AREA WILL BE THE LK
ENHANCEMENT AND UPSLOPE FLOW ALONG LK SUPERIOR. BELIEVE THIS WILL
HAVE A PRETTY STRONG INFLUENCE ON PCPN AMOUNTS IN THE HIGHER
TERRAIN AREAS IN MARQUETTE AND BARAGA COUNTIES AS STRONG NNE WINDS
BLOW ACROSS THE LK. THIS ENHANCEMENT CAN BE SEEN ON THE LOCAL
HIRES WRF...NAM12...AND EVEN GFS40. THEREFORE...HAVE CONTINUED TO
INCLUDE THE ENHANCED PCPN IN THOSE AREAS. OTHERWISE...EXPECT SNOW
RATIOS TO INCREASE AWAY FROM THE 10-12 TO 1 VALUES ACROSS MOST OF
THE AREA DURING THE OVERNIGHT TO MORE LES 20-1 RATIOS ALONG THE LK
SUPERIOR SHORELINE ON TUESDAY MORNING. DELTA T VALUES LOOK TO BE
MARGINAL...WITH VALUES AROUND 11C...BUT STRONG OMEGA WITHIN THE
DGZ AND DEEP MOISTURE ON TUES MORNING...SHOULD BE ENOUGH TO
ENHANCE THE SNOW RATIOS.

ALL IN ALL...BELIEVE THAT THE GOING FORECAST FOR THE STORM IS ON
TRACK...WITH THE BIGGEST CONCERNS BEING THE RAIN/SLEET/SNOW ALONG
LK MI AND CORRESPONDING QPF/SNOW AMOUNTS.

SYSTEM EXITS FAIRLY QUICKLY ON TUESDAY AND INTO WED...AS WEAK
UPPER RIDGING MOVES OVER THE AREA AND STRONG SFC HIGH BUILDS EAST.
THIS WILL KEEP THE WEATHER QUIET FOR THE UP THROUGH WED NIGHT...AS
THE REGION REMAINS UNDER THE HIGH AND WEAK UPPER RIDGE. 12Z ECMWF
AND 00Z GFS HINTING AT SHORTWAVE MOVING THROUGH ON WED NIGHT AND
INTO THURS. LOOKS TO HAVE LIMITED MOISTURE TO WORK WITH FROM
EXITING HIGH...SO HAVE JUST MADE A SLIGHT ADJUSTMENT TO THE TIMING
FOR WED NIGHT AND THURS...BUT FUTURE SHIFTS WILL NEED TO FINE TUNE
THE TIMING AND POPS. DIDNT MAKE ANY CHANGES TO THE FORECAST PAST
THURS.

&&

.AVIATION (FOR THE 18Z TAF ISSUANCE)...

VFR INITIALLY BUT CONDITIONS SHOULD ABRUPTLY DETERIORATE LATE THIS
AFTN INTO TONIGHT AS LOW PRESSURE SYSTEM AND HEAVY SNOW OVER THE
PLAINS MOVE INTO THE AREA. ONSET OF IFR/LIFR CONDITIONS EXPECTED AT
SAW WITH ARRIVAL OF SN LATE THIS AFTN WITH SLIGHTLY LATER ARRIVAL AT
CMX. POTENTIAL FOR VERY LOW IFR THIS EVENING AS WINDS/BLSN INCREASE.
BETTER POTENTIAL IS AT SAW WITH MORE FAVORABLE NORTH WIND
DIRECTION...ESPECIALLY CLOSER TO 12Z WHEN SNOW IS NOT AS WET. WINDS
COULD BE VERY STRONG AT SAW TONIGHT WITH GUSTS OF 40 KNOTS POSSIBLE.
CONDITIONS AT BOTH TAF SITES SHOULD IMPROVE DRAMATICALLY TOMORROW...
STARTING IN THE MORNING AT CMX AND EARLY AFTERNOON AT SAW AS DRIER
AIR WORKS IN.

&&

.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...

MAIN FEATURE OF INTEREST IS A LOW PRESSURE SYSTEM DEVELOPING OVER
OKLAHOMA. THIS LOW WILL DEEPEN AS IT MOVES TO NORTHERN LAKE HURON
TUESDAY MORNING. AS THE LOW APPROACHES...EXPECT NORTHEAST GALES ON
LAKE SUPERIOR BY THIS EVENING...THEN SHIFT NORTHERLY TUESDAY
MORNING. STILL A POTENTIAL FOR A BRIEF PERIOD OF STORM FORCE WINDS
OVER SOUTH CENTRAL LAKE SUPERIOR LATE TONIGHT INTO MID MORNING
TUESDAY. FOR NOW...KEPT WINDS TOPPED OFF AT 45 KNOTS. WINDS DIMINISH
QUICKLY BY TUESDAY EVENING AS A RIDGE OF HIGH PRESSURE BUILDS IN.
BEYOND TUESDAY...EXPECT WINDS TO REMAIN AT OR BELOW 30 KNOTS.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  BLIZZARD WARNING UNTIL 2 PM EDT TUESDAY FOR MIZ005.

  BLIZZARD WARNING UNTIL 5 PM EDT TUESDAY FOR MIZ006.

  WINTER STORM WARNING UNTIL 1 PM EDT /12 PM CDT/ TUESDAY FOR
     MIZ002-009-084.

  WINTER STORM WARNING UNTIL 5 PM EDT TUESDAY FOR MIZ007-085.

  WINTER STORM WARNING UNTIL 2 PM EDT TUESDAY FOR MIZ004.

  WINTER STORM WARNING UNTIL 1 PM EDT TUESDAY FOR MIZ013-014.

  WINTER STORM WARNING UNTIL 7 AM CDT TUESDAY FOR MIZ010>012.

  SNOW AND BLOWING SNOW ADVISORY UNTIL 1 PM EDT TUESDAY FOR
    MIZ001-003.

LAKE SUPERIOR...
  GALE WARNING FROM 8 PM THIS EVENING TO 8 PM EDT TUESDAY FOR
     LSZ265>267.

  GALE WARNING FROM 8 PM THIS EVENING TO 2 PM EDT TUESDAY FOR
     LSZ264.

  GALE WARNING FROM 2 AM TO 2 PM EDT TUESDAY FOR LSZ244-245-248-
     249.

  GALE WARNING UNTIL 8 AM EDT TUESDAY FOR LSZ263.

  GALE WARNING UNTIL 2 AM EDT TUESDAY FOR LSZ162.

  GALE WARNING FROM 2 AM TO 6 PM EDT TUESDAY FOR LSZ250-251.

LAKE MICHIGAN...
  GALE WARNING FROM 8 AM TO 6 PM EDT TUESDAY FOR LMZ248-250.
&&

UPDATE...AJ
SYNOPSIS...SRF
DISCUSSION...SRF
AVIATION...AJ
MARINE...JLA
Hazardous weather outlook, Mar 31, 4:26 AM EST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
526 AM EDT MON MAR 31 2008

MIZ001>007-009>014-084-085-011200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
526 AM EDT MON MAR 31 2008 /426 AM CDT MON MAR 31 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HEAVY WET SNOW IS EXPECTED TO SPREAD ACROSS ALL OF WESTERN AND
CENTRAL UPPER MICHIGAN LATE THIS MORNING INTO THIS AFTERNOON.
STRONG WINDS AND OCCASIONALLY HEAVY SNOW WILL CONTINUE TONIGHT.
THERE IS ALSO A CHANCE OF RAIN AND SLEET OVER SOUTHERN UPPER
MICHIGAN. SEE THE LATEST WINTER WEATHER STATEMENT FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WINDS AND HEAVY SNOW WILL IMPACT CENTRAL UPPER MICHIGAN
TUESDAY MORNING...ESPECIALLY NEAR LAKE SUPERIOR...WHERE THERE
COULD BE SEVERELY REDUCED VISIBILITIES. SEE THE LATEST WINTER
WEATHER STATEMENT FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND SLEET ACCUMULATIONS...REDUCED
VISIBILITIES...AND STRONG WINDS.

LSZ162-240>251-263>267-011200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
526 AM EDT MON MAR 31 2008 /426 AM CDT MON MAR 31 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NORTH TO NORTHEAST GALES TO 35 KNOTS ARE EXPECTED OVER WESTERN
LAKE SUPERIOR THIS AFTERNOON AND ACROSS THE REST OF LAKE SUPERIOR
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NORTH TO NORTHEAST GALES OF 35 TO 45 KNOTS ARE EXPECTED OVER CENTRAL
AND EASTERN LAKE SUPERIOR THROUGH TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-250-011200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
526 AM EDT MON MAR 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NORTH TO NORTHEAST GALES TO 35 KNOTS ARE EXPECTED OVER NORTHERN
LAKE MICHIGAN LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NORTH GALES TO 35 KNOTS ARE EXPECTED THROUGH TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm, 2 blizzard, 2 winter weather. Local standard time, as filed.

Winter Storm, Ontonagon

When
March 31, 3:00 PM EST to 11:59 PM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Wet snow accumulated several inches by midnight on the evening of the 31st.

Winter Storm, Gogebic

When
March 31, 2:00 PM CST to 11:59 PM CST
Where
Gogebic forecast zone
Reported by
COOP Observer
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Wet snow accumulated several inches by midnight on the evening of the 31st.

Winter Storm, Iron

When
March 31, 2:00 PM CST to 11:59 PM CST
Where
Iron forecast zone
Reported by
COOP Observer
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Wet snow accumulated several inches by midnight on the evening of the 31st.

Winter Storm, Dickinson

When
March 31, 2:00 PM CST to 11:59 PM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Wet snow mixed with sleet on the evening of the 31st and accumulated several inches by midnight.

Winter Storm, Menominee

When
March 31, 2:00 PM CST to 11:59 PM CST
Where
Menominee forecast zone
Reported by
COOP Observer
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Wet snow mixed with rain and sleet at times on the evening of the 31st and accumulated several inches by midnight.

Blizzard, Marquette

When
March 31, 4:00 PM EST to 11:59 PM EST
Where
Marquette forecast zone
Reported by
AWOS
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Heavy, wet snow accumulated nearly ten inches over higher terrain areas west of Marquette on the evening of the 31st. In addition...northeast winds frequently gusted to 30 mph and caused considerable blowing and drifting of snow while reducing visibility to one half mile or less.

Winter Storm, Southern Houghton

When
March 31, 5:00 PM EST to 11:59 PM EST
Where
Southern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Wet snow accumulated several inches by midnight on the evening of the 31st.

Winter Storm, Baraga

When
March 31, 5:00 PM EST to 11:59 PM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Wet snow accumulated several inches by midnight on the evening of the 31st.

Winter Storm, Delta

When
March 31, 5:00 PM EST to 11:59 PM EST
Where
Delta forecast zone
Reported by
COOP Observer
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Wet snow mixed with rain and sleet at times on the evening of the 31st and accumulated several inches by midnight.

Blizzard, Alger

When
March 31, 5:00 PM EST to 11:59 PM EST
Where
Alger forecast zone
Reported by
AWOS
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Wet snow mixed with rain and sleet on the evening of the 31st and accumulated several inches by midnight.

Winter Storm, Luce

When
March 31, 6:00 PM EST to 11:59 PM EST
Where
Luce forecast zone
Reported by
COOP Observer
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Wet snow mixed with rain and sleet at times on the evening of the 31st. Snow accumulation by midnight was generally one to two inches.

Winter Storm, Northern Schoolcraft

When
March 31, 6:00 PM EST to 11:59 PM EST
Where
Northern Schoolcraft forecast zone
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Wet snow mixed with rain and sleet at times on the evening of the 31st. Snow accumulation by midnight was generally one to two inches.

Winter Storm, Southern Schoolcraft

When
March 31, 6:00 PM EST to 11:59 PM EST
Where
Southern Schoolcraft forecast zone
Reported by
COOP Observer
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Wet snow mixed with rain and sleet on the evening of the 31st and accumulated several inches by midnight.

Winter Weather, Keweenaw

When
March 31, 7:00 PM EST to 11:59 PM EST
Where
Keweenaw forecast zone
Reported by
COOP Observer
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Heavy snow began on the evening of the 31st and continued into the morning of April 1st. Storm total snowfall amounts of six to nine inches were reported across Keweenaw County ending on the morning of the 1st. North winds gusting over 30 mph at times also caused considerable blowing and drifting of snow.

Winter Weather, Northern Houghton

When
March 31, 7:00 PM EST to 11:59 PM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Moderate snow began on the evening of the 31st and continued into the morning of April 1st. Storm total snowfall amounts of four to six inches were reported across northern Houghton County ending on the morning of the 1st. North winds gusting over 30 mph at times also caused considerable blowing and drifting of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90544, 90546, 90548, 90549, 90553, 90617, 90547, 90558, 90560, 90626, 90542, 90543, 90565, 96349, 96353.